Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Sioux Falls, SD

June 9, 2003Woodbury County, Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2003, 8:46 PM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 8:46 PM CDT (01:46 UTC)
Expired
Jun 9, 2003, 9:45 PM CDT
In force
59 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 6:15 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 9, 6:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100146
SVRFSD
IAC193-NEC043-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 945 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH WIND GUSTS TO 75 MPH...OVER SERGEANT
  BLUFF...OR ABOUT 2 MILES SOUTHWEST OF SERGEANT BLUFF...MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALIX AROUND 850 PM CDT
  LAWTON AROUND 900 PM CDT
  MOVILLE AROUND 910 PM CDT
  ANTHON...PIERSON AROUND 925 PM CDT
  CORRECTIONVILLE AROUND 930 PM CDT
  DANBURY AROUND 940 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4251 9668 4229 9668 4222 9567 4255 9577

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:20 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 9, 3:20 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON JUN 9 2003

SFC LOW NR FSD ATTM AND WL CONT TO LIFT NEW DURING THE MORNING.
PRECIP PRETTY MUCH OVR ACRS CWA. AS LOW LIFTS NEWD...LOW CLDS WL
SWING SEWD/DEVELOP AS DAY PROGRESSES. SO WUD EXPECT MOST AREAS TO BE
MOCLDY THIS AFTN. CUD BE AN ISOLD RW- ACRS SW MN THIS AFTN WITH CYC
FLOW AND WEAK INSTABIL...BUT WL LEAVE DRY FOR NOW. TEMPS WL NOT BE
AS WARM TODAY WITH CLDS EXPECTED TO DEVELOP.

FNT ASSOCD WITH SFC LOW SHUD WEAKEN S OF ARE TODAY WITH GENLY DRY WX
OVERNIGHT. ANOTHER S/W WL APPROACH CWA LATE TONIGHT INTO WED AND WL
BRING ANOTHER CHC OF TRW ESPEC WED AFTN AND NIGHT. WAVE NOT QUITE AS
STRONG AS CURRENT S/W...HWVR ETA IS STGER ON WAVE WITH POT FOR
ANOTHER ROUND OF SVR WX WED AFTN AND EVE. WL NOT MENTION SVR IN ZFP
BUT WL MENTION POT IN HWO FOR WED AFTN AND EVE.

FNT ASSOCD WITH THIS WAVE WL LIKELY STALL OR WASH OUT S OF CWA ON
THU...AND MAY BE ENUF OF A BNDRY TO TRIGGER A FEW TRW ACRS THE FAR S
FOR A FEW DAYS. HARD TO TIME WEAK WAVES THRU FRI...BUT IT LOOKS LIKE
LATEST MRF BUILDS RIDGE ALOFT OVR CWA THIS WEEKEND.

.FSD...NONE
Hazardous weather outlook, Jun 9, 10:50 AM CDT, 9 hours 56 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT MON JUN 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS NORTH
CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA. A FAVORABLE WIND
FIELD SUPPORTS ORGANIZED THUNDERSTORM ACTIVITY...WITH LARGE HAIL
AND DAMAGING WINDS POSSIBLE IN THESE AREAS BEFORE 600 PM CDT. THE
STORMS ARE THEN EXPECTED TO BECOME MORE LINEAR AS THEY PROGRESS
EAST...BRINGING MAINLY A HIGH WIND THREAT TO THOSE AREAS EAST OF
A HURON TO WAGNER LINE...ALTHOUGH HAIL WILL STILL BE A THREAT.
THESE THUNDERSTORMS SHOULD REACH THE INTERSTATE 29 CORRIDOR
AROUND 800 PM CDT...AND INTO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA BETWEEN 1000 PM AND MIDNIGHT. WHILE ISOLATED TORNADOES WILL
BE POSSIBLE...MAINLY IN SOUTH CENTRAL SOUTH DAKOTA...THE DEEP LOW
LEVEL MOISTURE NEEDED FOR TORNADO PRODUCTION IS LACKING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER FRONT WILL MOVE INTO THE REGION LATE WEDNESDAY AFTERNOON
AND NIGHT. THIS FRONT WILL TRIGGER SCATTERED THUNDERSTORMS OVER
THE AREA. SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY SOUTH
OF INTERSTATE 90 AND WEST OF INTERSTATE 29.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM CDT OVER THE JAMES
VALLEY
AND EAST OF THIS AREA AFTER 600 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Jun 9, 7:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    ALLEN                     NE   .75 INCH HAIL
06/09/03   DIXON                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 9, 7:41 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 AM    5 W YANKTON               SD   1 INCH HAIL
06/09/03   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0625 AM    YANKTON                   SD   1.75 INCH HAIL
06/09/03   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0655 AM    7 W YANKTON               SD   1 INCH HAIL
06/09/03   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0728 AM    5 SSE WOONSOCKET          SD   1.25 INCH HAIL
06/09/03   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0735 AM    WOONSOCKET                SD   1.5 INCH HAIL
06/09/03   SANBORN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 9, 7:44 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0719 PM    WESSINGTON SPGS           SD   1 INCH HAIL
06/09/03   JERAULD                        REPORTED BY MEDIA.

0719 PM    1 NW WOONSOCKET           SD   1.5 INCH HAIL
06/09/03   SANBORN                        MOSTLY QUARTER SIZE
                                          HAIL. REPORTED BY STORM
                                          SPOTTER.

0735 PM    WOONSOCKET                SD   1.5 INCH HAIL
06/09/03   SANBORN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 9, 7:45 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    HUBBARD                   NE   .75 INCH HAIL
06/09/03   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 9, 7:52 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    SPRINGFIELD               SD   1.75 INCH HAIL
06/09/03   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0655 PM    7 W YANKTON               SD   2 INCH HAIL
06/09/03   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 9, 8:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 AM    FORESTBURG                SD   1.5 INCH HAIL
06/09/03   SANBORN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:47 PM CDTSevere Thunderstorm WarningFSDWoodbury58 min
Jun 9, 8:15 PM CDTTornado WarningFSDWoodbury30 min
Jun 9, 8:38 PM CDTFlash Flood WarningFSDWoodbury3 hr
Jun 9, 9:08 PM CDTSevere Thunderstorm WarningFSDIda52 min
Jun 9, 9:43 PM CDTSevere Thunderstorm WarningFSDWoodbury32 min
Jun 9, 7:03 PM CDTSevere Thunderstorm WarningFSDDakota42 min
Jun 9, 7:14 PM CDTSevere Thunderstorm WarningFSDDixon31 min
Jun 9, 7:35 PM CDTFlash Flood WarningFSDDixon3 hr
Jun 9, 8:10 PM CDTTornado WarningFSDDakota35 min
Jun 9, 8:20 PM CDTSevere Thunderstorm WarningFSDDixon25 min
Jun 9, 9:55 PM CDTSevere Thunderstorm WarningFSDDixon50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.